Flood, Morris
- When
- March 29, 3:07 AM EST to March 31, 11:59 PM EST
- Where
- Morris forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
The combination of heavy rain and melting snow produced poor drainage and river flooding in Morris County that lasted well into April. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain and melting snow produced poor drainage and river flooding in Morris County that lasted well into April. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred. Storm totals averaged around three inches. Lincoln Park Borough was one of the hardest hit municipalities in the county as they received flooding near the Pompton and Passaic River confluence and the Beaver Brook. Several roads were barricaded. In Denville, some backyards were flooded by the Rockaway River.The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 315 a.m. EST through 956 p.m. EST on the 29th. It crested at 5.47 feet at 10 a.m. EST. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 307 a.m. EST on the 29th through 530 a.m. EST on the 31st. It crested at 6.37 feet at 1045 a.m. EST on the 29th. The Pequannock River at the Macopin Intake Dam was above its 5.5 foot flood stage from 445 a.m.EST on the 29th through 2 a.m. EST on the 30th. It crested at 5.59 feet at 1015 a.m. EST on the 29th. The Passaic River at Pine Brook was above its 19 foot flood stage from 1030 p.m. EST on the 29th through 515 p.m. EST on April 1st. It crested at 19.41 feet at 645 p.m. EST on the 30th. Farther downstream, the Passaic River at Two Bridges was above its 9 foot flood stage from 10 p.m. EST on the 29th through 4 p.m. EDT on April 9th. The March highest crest was 10.26 feet at 3 a.m. EST on the 31st.Storm totals included 3.30 inches in Milton, 2.88 inches in Pequannock, 2.70 inches in Boonton, 2.60 inches in Lake Hopatcong and Morristown and 1.87 inches in Chatham.The heavy rain was caused by a low pressure system that formed along the Gulf Coast States. This low pressure system was captured by its support aloft and thus moved only slowly northeast as it tapped abundant moisture from both the Gulf of Mexico and the Atlantic Ocean. The low pressure system moved from western Alabama at 7 a.m. EST on the 27th northeast to eastern Tennessee at 7 p.m. EST on the 27th and eastern Kentucky at 7 a.m. EST on the 28th. A secondary low pressure system formed over North Carolina during the morning of the 28th. It would become the main low pressure system as it moved northeast to near Norfolk, Virginia at 1 p.m. EST on the 28th, Chesapeake Bay at 7 p.m. EST on the 28th, Delaware Bay at 1 a.m. EST on the 29th and about 100 miles east of Atlantic City at 7 a.m. EST on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 1:30 AM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
130 AM EST TUE MAR 29 2005
THIS UPDATE IS TO CANCEL THE REMAINDER OF THE FLOOD WATCH. THE MAIN
BAND OF HEAVY RAIN HAS SHIFTED NWD/WWD INTO SERN NY AND CNTRL PA.
THUS HVY RAIN APPEARS TO BE OVER FOR US...WITH JUST A FEW LIGHT
SPRINKLES OR SHOWERS THE REST OF TONIGHT AND INTO THIS MORNING.
LOOKS LIKE THE AREA OF SHRA/TSRA EAST OF SRN DELMARVA WILL STAY OVER
THE WATER.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR NJ/DE COASTAL WATERS AND THE LOWER
DE BAY.
AMC
----------------------------------------------------------------
1000 PM...
FORECAST UPDATE HAS BEEN ISSUED TO REMOVE THE FLOOD WATCH FROM MOST
OF THE FCST AREA...EXCEPT POCONOS, LEHIGH VLY AND NW NJ. THE DRY
SLOT WRAPPING AROUND THE UPPER LOW HAS WORKED ITS WAY ACRS MOST OF
THE REGION... AND THE RAIN BAND NOW OVER NW NJ AND ADJ PA SHOULD
CONT TO SHIFT NWD. WE WILL LIKELY BE ABLE TO CANCEL THE FFA SHORTLY
AFTER MIDNIGHT.
AMC
---------------------------------------------------------------
PREVIOUS AFD FROM 410 PM...
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
RAIN...HEAVY AT TIMES...CONTINUES TO AFFECT THE FA AS DEEP LOW PRES
SYS MOVES NE FM NC. WARM FNT COASTAL WATERS DURING THE MRNG HAS MVD
NW AND IS NOW DRAPED FM W OF ALLAIRE IN MONMOUTH CO TO BTWN KILG AND
KDOV. TEMP ALLAIRE ROSE FM 45 TO 55 DEG IN ONE HR AS FNT MVD INLAND.
SE WINDS AND TEMPS IN THE 50S TO LOW 60S PREDOM IN WARM AIR...WITH
CHILLY 40S AND NE WINDS ON THE OTHER SIDE. WARM FNT SHLD NOT MAKE IT
MUCH...IF AT ALL...ACROSS THE DELAWARE RIVER. OVRNG OF WARM MOIST
AIR OVR WARM FNT TNGT SHLD MAKE PTS N THRU W OF THE FNT VULNERABLE
TO A CONT THREAT OF LOCALIZED FLOODING. ANY THREAT FM SVR WX W/B
LIMITED TO XTRM S FA DURING EVE HRS. MOST IMPRESSIVE CELLS ATTM MVG
IN ON DC METRO REGION. SYS MVS E INTO THE ATLANTIC TMRW EARLY
FOLLOWED BY A FEW FAIR DAYS WITH MILD TEMPS.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
NO SGFNT CHGS WERE MADE TO THE FCST FOR THIS PERIOD. ANOTHER POTENT
LOOKING UPPER TROF IS FCST TO APPROACH BY LATE IN THE WEEK WITH A
GOOD CHC FOR RAIN FRI AND SAT.
&&
.AVIATION...
IFR CONDITIONS WILL CONTINUE THROUGH THE NIGHT AS THE REGION DEALS
WITH BOTH THE MID-LEVEL LOW AND SURFACE REFLECTION. HIGHER PRESSURE
WILL BEGIN TO BUILD IN ACROSS THE REGION TOMORROW. LOW LEVEL
MOISTURE IS EXPECTED TO HANG AROUND AND PROVIDE THE REGION WITH MVFR
CONDITIONS.
&&
.MARINE...
SEAS ACROSS THE SRN WATERS(BASED ON BUOY 9) ARE ON THE INCREASE AND
CLOSING IN ON WAVEWATCH NUMBERS. SEAS WERE HOLDING AT 5 FEET FOR THE
LONGEST TIME, BUT HAVE RECENTLY AND QUICKLY JUMPED UP TO 7 FEET. WE
ARE EXPECTING SEAS TO REACT IN THE SAME MANNER ACROSS NRN SECTIONS.
THE SCAS REMAIN IN TACT WITH THIS ISSUANCE FOR THE OCEAN WATERS AND
THE LOWER BAY. A LARGE INVERSION OVER THE COOLER WATERS IS LIMITING
WIND SPEEDS. RESIDUAL 4 TO 7 FOOTERS CAN BE EXPECTED TOMORROW ON THE
OCEAN WATERS AS WINDS GO OFFSHORE.
&&
.HYDROLOGY...
WILL CONT FLOOD WATCH OVRNGT FOR PA...NRN NJ...NRN DELMARVA AND S
NJ. GUIDANCE HINTS THAT ANY AREA CNTRD NEAR THE POCONOS AND LEHIGH
VALLEY WILL REMAIN SUSCEPTIBLE TO PERIODS OF +RA. CURRENT RADAR
SHOWS CELLS MVG TWD THE NW THRU THE REGION. AS DEEPENING STORM MOVES
OUT TO SEA...AREA OF PCPN CLD GO STNRY FOR AWHILE BFR MVG E AND AWAY
FM THE AREA WITH THE STORM.
WILL KEEP WATCH THRU THE EVE FOR THE REMAINDER OF FA BUT WILL END
WATCH NEAR 10 PM TIME FRAME. ANY AREAS OF +RA S FA REGION S/B ASSOC
WITH EVE CONVECTION. XPCT CNVCT TO HAVE MVD OUT OF REGION AS WARM
FNT TURNS BACK TO COLD FNT AND SWEEPS WARM MOIST AIR OUT TO SEA.
SHORT TERM/LONG TERM/HYDROLOGY...WOODWORTH
AVIATION/MARINE...KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 AM EST MON MAR 28 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 532 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... SOME FREEZING RAIN OR DRIZZLE IS LIKELY EARLY THIS MORNING OVER HIGHER ELEVATIONS IN THE POCONOS AND FAR NORTHWEST NEW JERSEY. HEAVY RAINS LATER TODAY MAY CAUSE FLOODING OR FLASH FLOODING OF AREA STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT. ALSO...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE DELMARVA AND PARTS OF SOUTHERN NEW JERSEY. .DAYS TWO THROUGH SEVEN... IF FLOODING CONDITIONS DEVELOP TODAY OR TONIGHT...THEY MAY CONTINUE INTO TUESDAY. MORE RAIN IS POSSIBLE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. AMC
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439550.